Hail, Houston
- When
- July 3, 12:35 PM CST
- Where
- Houston County, Dothan
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.220, -85.390
Several severe storms developed across the area during the afternoon hours with northerly steering flow, a moderately unstable airmass, and favorable amounts of DCAPE and delta-thetae. Damaging wind was the main impact of these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Several severe storms developed across the area during the afternoon hours with northerly steering flow, a moderately unstable airmass, and favorable amounts of DCAPE and delta-thetae. Damaging wind was the main impact of these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 3, 12:35 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 235 PM EDT Tue Jul 3 2012 .SHORT TERM (Tonight through Thursday)... We are starting to get back into a more typical summertime pattern with afternoon and evening convection driven by daytime heating and sea breeze interaction. MOS PoPs the next few days look suspiciously low, especially in light of all the activity that we have seen develop in the past few hours. PoPs have been adjusted up into the chance to likely category for the remainder of this afternoon. PoPs will be trimmed down to 30% across the board for the evening hours. For Wednesday and Thursday, the upper ridge centered over the Missouri Valley will build with troughing along the eastern seaboard from New England to the mid-Atlantic states. The local area will be on the eastern fringe of the upper ridge. At the surface, a ridge axis will extend from the western Atlantic across the Gulf of Mexico. Meanwhile, a weak trough will cut through the Carolina's into central Georgia. This boundary will provide an additional focus for the development of afternoon and evening convection. Model forecast soundings show PW's generally at or above 1.50" both afternoons. Soundings also show weak steering flow so some storms will be slow movers with the potential for heavy rainfall. Temperatures will be just above seasonal levels with max heat indices between 100 and 105 degrees. && .LONG TERM [Thursday night through next Tuesday]... At the start of the period, the center of the upper high that brought all of the heat to the region over the weekend will have retreated northwestward to a position near Kansas City. This high will move little into next weekend. This more northward position will allow energy to undercut the ridge and move east to west across the Gulf Coast states. The GFS is far more energetic in this regard than the latest runs of the Euro and the 00Z NAM. This allows the Piedmont trough to settle further south in the GFS than the other models which depresses the surface ridge further south as well. The net effect is that the 00Z GFS is wetter than the other models for much of the long term period. That said, even the more northward position of the surface ridge that the Euro shows would be favorable for daily sea breeze-induced convective development. The presence of any upper level forcing, even weak forcing, will enhance this development. We will handle this scenario by using a blended PoP approach. All in all, this period is shaping up to be pretty typical of summertime for a change. However, temperatures will generally run a couple of degrees above normal through the period. && .MARINE... Outside of a brief ramp up in winds and seas on Friday, the same basic forecast with generally light southwest winds and low seas, with some enhancement from the afternoon and evening Sea Breeze is expected to continue through the period. && .AVIATION... Unsettled weather will continue for all sites through the period with scattered afternoon and evening thunderstorms. Daylight conditions should remain VFR outside of these storms. Early tomorrow morning, we could see MVFR and IFR conditions redevelop from fog and low clouds for a few hours around sunrise. && .FIRE WEATHER... Red flag conditions are not expected with unsettled weather, including a chance of afternoon thunderstorms each day. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 72 95 73 96 74 / 30 30 30 40 30 Panama City 76 91 76 91 76 / 30 30 20 30 20 Dothan 74 96 74 95 75 / 30 30 30 40 20 Albany 74 96 75 97 76 / 30 30 30 40 30 Valdosta 72 95 72 96 72 / 30 30 30 40 30 Cross City 72 93 70 93 71 / 30 30 20 20 30 Apalachicola 73 90 74 90 74 / 30 30 20 30 20 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None.. GM...None. && Aviation/Fire Wx...Evans Long Term...Wool Short Term...Barry Marine...Gould
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 820 AM EDT TUE JUL 3 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-041100- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 820 AM EDT TUE JUL 3 2012 /240 AM CDT TUE JUL 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION. SOME OF THESE STORMS COULD CONTAIN GUSTY WINDS...AND A SEVERE STORM OR TWO IS NOT OUT OF THE QUESTION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... MORE UNSETTLED CONDITIONS ARE EXPECTED TO DEVELOP ACROSS OUR REGION THROUGH THE WEEKEND. ON THE 4TH OF JULY...EXPECT SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON AND EVENING. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. EVANS
The national radar mosaic for the moment the first event began.
6 thunderstorm wind, 2 hail. Local standard time, as filed.
A large oak tree blew down in Dothan and damaged a building and two ambulances. Monetary damage was estimated.
Three trees were blown down around Cowarts. Monetary damage was estimated.
Five trees were blown down in the Hodgesville area. Monetary damage was estimated.
Several trees and power poles were snapped around the Lovetown/Love Hill area. Monetary damage was estimated.
The public reported a hail size between dimes and quarters 5 miles north of Cottonwood. The report was obtained via facebook.
The public reported a large tree down across a driveway about 3 miles north of Cottonwood. The report was obtained via facebook. Monetary damage was estimated.
Large limbs and power lines were blown down about 2 miles northwest of Cottonwood. Monetary damage was estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380945, 381515, 381516, 381517, 381518, 380939, 380940, 381519.